Florida, 2014Hail and Damaging Wind in Florida, July 20, 2014
July 20, 2014 · NWS TBW · 2 events in 2 counties and zones
Deep low level moisture allowed for scattered afternoon thunderstorms across the Florida Peninsula. One of these storms produced penny sized hail, and another caused damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low level moisture allowed for scattered afternoon thunderstorms across the Florida Peninsula. One of these storms produced penny sized hail, and another caused damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 20, 2:09 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 20, 2:09 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
309 PM EDT SUN JUL 20 2014
.SYNOPSIS...
ALOFT - A RIDGE CENTERED OVER THE SOUTHERN ROCKIES/HIGH PLAINS
SPRAWLED EASTWARD ACROSS THE GULF TOWARD FL WHILE A BROAD AND WEAK
TROUGH EXTENDED FROM SOUTHWEST QUEBEC TO THE LOWER MISSISSIPPI
VALLEY. A COMPACT LOW WAS OVER THE OLD BAHAMA CHANNEL...BETWEEN CUBA
AND THE BAHAMAS. SURFACE - A LOW IN NORTHERN MANITOBA TRAILED A
FRONT TO THE CENTRAL HIGH PLAINS...HIGH PRESSURE REACHED FROM NEW
ENGLAND TO THE MID MISSISSIPPI VALLEY..AND A FRONTAL BOUNDARY WAS
DRAPED ACROSS THE GULF COAST UP TO THE TENNESSEE VALLEY THROUGH THE
MID-ATLANTIC STATES THEN ALONG ATLANTIC COASTAL WATERS TO OFFSHORE
NEW ENGLAND. HIGH PRESSURE IN THE OPEN ATLANTIC RIDGED WESTWARD
THROUGH FL INTO THE WESTERN GULF.
&&
.SHORT TERM (TONIGHT AND MONDAY)...
THE UPPER TROUGH SLIDES EAST AS IT SAGS SOUTH SOME THEN DEEPENS
INTO A WEAK CUT-OFF LOW OVER THE EASTERN GULF COASTAL STATES BY
MON AFTERNOON...WITH THE GULF RIDGE SHUNTED SOUTH. THE FRONTAL
BOUNDARY ALONG THE GULF MEANDERS INTO THE SE U.S. THEN DISSIPATES
INTO A TROUGH. THE ATLANTIC SURFACE HIGH CONTINUES TO RIDGE INTO THE
GULF WITH AN AXIS GENERALLY ACROSS CENTRAL FL.
FOR THE REST OF THE AFTERNOON...ISOLATED SHOWERS AND A FEW STORMS
ARE FIRING ACROSS PARTS OF THE AREA AND WILL CONTINUE TO INCREASE
AND MOVE INLAND ON THE AFTERNOON SEAS BREEZE. GREATEST COVERAGE
WILL BE INLAND IN THE LATE AFTERNOON. CONVECTION BEGINS WIND DOWN
IN PLACE AFTER SUNSET AND GENERALLY ENDS ON LAND SHORTLY AFTER
MIDNIGHT.
TONIGHT-MON...DEEP MOISTURE THAT HAS BEEN POOLING ALONG AND SOUTH OF
THE SURFACE BOUNDARY WILL MOVE INTO THE EASTERN GULF OVERNIGHT AND
ACROSS FL MON AS THE UPPER TROUGH/LOW APPROACHES. PWAT VALUES IN THE
1.7 TO 2 INCH RANGE ACROSS THE STATE TODAY WILL INCREASE TO THE 2
TO 2.3 INCH RANGE MON...WITH THE HIGHER AMOUNTS IN THE NORTH. THIS
INCREASING MOISTURE ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM
CONVECTION CURRENTLY ALONG THE CENTRAL GULF COAST WILL RESULT IN
ISOLATED TO OCCASIONALLY SCATTERED STORMS REACHING THE EAST GULF
WATERS LATER NIGHT AND ONSHORE THE NATURE COAST AROUND DAYBREAK,
THESE SPREAD INLAND ACROSS MOST COASTAL LOCATIONS IN THE MORNING
AND ACROSS THE INTERIOR BY EARLY THE AFTERNOON...WITH COVERAGE
FROM SCATTERED TO NUMEROUS IN THE NORTH. TEMPERATURES WILL RUN
NEAR TO JUST BELOW NORMAL.
.MID TERM (MONDAY NIGHT-TUESDAY NIGHT)...
A 500 MB TROUGH CONTINUES ACROSS THE DEEP SOUTH WITH GENERALLY HIGH
RAIN CHANCES AND AMOUNTS OF CLOUD COVER FOR MUCH OF WEST CENTRAL
AND SOUTHWEST FLORIDA. BEST RAIN CHANCES DUE TO THE MID LEVEL
DISTURBANCE WILL BE ACROSS THE NATURE COAST AND OVER THE GULF
WATERS...WITH AFTERNOON SEA BREEZE THUNDERSTORMS ALONG THE
PENINSULA. MAXIMUM TEMPERATURES WILL BE A TAD CHALLENGING DUE TO
UNCERTAINTY ABOUT CLOUD COVER AND RAIN TIMING. EXPECT THE MOIST
AIRMASS WILL AID IN KEEPING HIGHS IN THE UPPER 80S TO LOWER 90S.
.LONG TERM (WEDNESDAY-NEXT SUNDAY)...
THE UNSETTLED PATTERN OVER THE SOUTHEAST CONTINUES AS ANOTHER 500 MB
TROUGH AMPLIFIES OVER THE REGION MID TO LATE WEEK. AFTERNOON
THUNDERSTORMS WILL BE POSSIBLE...BUT AVAILABLE MOISTURE AND THE WARM
GULF WATERS COULD PROMOTE OVERNIGHT SHOWERS. THE TROUGH DIGS THROUGH
THE EASTERN UNITED STATES TO END THE WEEK...REACHING FLORIDA DURING
THE WEEKEND. THE LATEST GLOBAL MODEL GUIDANCE IS PROMOTING SLIGHTLY
DRIER AIR MOVING INTO FLORIDA AS THE TROUGH MOVES ACROSS...LESSENING
OVERNIGHT AND MORNING RAIN CHANCES FOR THE WEEKEND COMPARED TO
PREVIOUS RUNS...BUT PLENTY OF MOISTURE WILL BE AVAILABLE TO ALLOW
AFTERNOON SHOWERS AND THUNDERSTORMS. FORECAST CONFIDENCE IN THE
EXTENDED IS MARGINAL DUE TO UNCERTAINTY WITH THE TIMING OF THE
TROUGHS AND THE EXTENT OF THE DRIER AIR CURRENTLY TRENDING IN THE
GUIDANCE. TEMPERATURES WILL GENERALLY BE AROUND CLIMATOLOGICAL NORMS
FOR THIS TIME OF YEAR...WITH RAIN CHANCES EXPECTED TO REMAIN HEALTHY
THROUGH MUCH OF THE LONG TERM FORECAST PERIOD.
&&
.AVIATION...
TIL 21/18Z...PREVAILING VFR WITH BRIEF VCTS AT MOST TERMINALS THIS
AFTERNOON...BUT WITH WESTERLY OR SOON TO BE WESTERLY WINDS THE BEST
ODDS OF TSRA WILL BE INLAND. VFR CONTINUES OVER NIGHT AS MAINLY HIGH
CLOUDS INCREASE AND WINDS BECOME LIGHT AND MOSTLY VARIABLE. LATE
NIGHT SHRA ON THE GULF MAY REACH TPA/PIE BY SUNRISE...WITH VCNTY
TSRA FOR ALL TERMINALS AFT 21/15Z.
&&
.MARINE...
A WEAK AND BROAD HIGH PRESSURE RIDGE FROM THE ATLANTIC WILL MEANDER
ACROSS CENTRAL FL AND INTO THE GULF THROUGH THE FORECAST PERIOD WITH
LIGHT WINDS AND LOW SEAS THROUGH THE PERIOD...ALTHOUGH HIGHER IN AND
AND NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY VALUES REMAIN ABOVE CRITICAL THRESHOLDS THROUGH
THE PERIOD. ISOLATED TO SCATTERED BUT OCCASIONALLY NUMEROUS
THUNDERSTORMS WILL PROVIDE LIGHTNING AND SOME LOCALIZED HEAVY
RAINFALL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 88 77 91 / 10 40 40 60
FMY 76 90 76 92 / 30 40 30 60
GIF 76 89 76 93 / 30 60 30 60
SRQ 77 88 76 91 / 10 40 40 50
BKV 73 89 72 92 / 10 50 40 60
SPG 80 87 79 91 / 10 40 40 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/AVIATION/FIRE WEATHER...09/RUDE
MID TERM...02/GARCIA AND 09/RUDE
LONG TERM...02/GARCIA
MARINE...13/OGLESBY
DECISION SUPPORT...69/CLOSE
Hazardous weather outlook, Jul 20, 3:47 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
447 AM EDT SUN JUL 20 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-210900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
447 AM EDT SUN JUL 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY INLAND
DURING THE AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THIS WEEK. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
GARCIA
In the hours before
Special weather statement, Jul 20, 2:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
315 PM EDT SUN JUL 20 2014
FLZ052-249-251-202000-
POLK-INLAND HILLSBOROUGH-INLAND PASCO-
315 PM EDT SUN JUL 20 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HILLSBOROUGH...
NORTHWESTERN POLK AND SOUTHEASTERN PASCO COUNTIES...
AT 315 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR HILLSBOROUGH RIVER STATE PARK...OR 6 MILES
SOUTH OF ZEPHYRHILLS...MOVING NORTHEAST AT 10 MPH...WILL AFFECT
HILLSBOROUGH RIVER STATE PARK...CRYSTAL SPRINGS...ZEPHYRHILLS AND
ZEPHYRHILLS MUNICIPAL AIRPORT...UNTIL 400 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2840 8215 2817 8193 2806 8223 2816 8233
TIME...MOT...LOC 1915Z 232DEG 7KT 2816 8220
Thunderstorm Wind, Hillsborough
- When
- July 20, 2:25 PM EST
- Where
- Hillsborough County, 4.94 mi NNE of Hillsborough River State
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 28.204, -82.194
Pictures and damage descriptions appeared on the social media pages of local broadcast media outlets of wind damage around Tropical Acre Estates in Zephyrhills. Damage included small trees down, carports damaged, and a section of a fence blown out.
Hail, Polk
- When
- July 20, 3:04 PM EST to 3:10 PM EST
- Where
- Polk County, 0.28 mi SSE of Lakeland Highlands
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 27.956, -81.949
A social media user reported penny sized hail falling from 4:04 to 4:10PM south of Lakeland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in Hawaiian Waters, July 20, 20141 death · 2 injured · 52 kt wind · 1 event
- Rip Current in Alabama, July 20, 20141 death · 1 event
- Rip Current in Florida, July 20, 20141 death · 1 event
- Flash Flood and Lightning Strike in Georgia, July 20 to 21, 2014$80,000 · 2 events
- Flash Flood and Debris Flows in California, July 20 to 22, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 20, 20143 events
- Flash Flood and Damaging Wind in Nevada, July 20, 2014$4,000 · 52 kt wind · 2 events
- Funnel Cloud in Alaska, July 20, 20141 event
- Damaging Wind in Wyoming, July 20, 201453 kt wind · 1 event
- Damaging Wind in Utah, July 20, 201451 kt wind · 1 event
- Flash Flood in New Mexico, July 20, 2014$5,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 20, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521254, 521255.